Aconite is present in Aconitum plants, commonly called monkshood, helmet flower, devil’s helmet, wolfsbane, “chuanwu,” “caowu,” or “fuzi” and is used in Asian herbal medicine to treat pain, fever, cough, asthma, and other conditions. It is given as a tincture, paste, or herbal tea. However the plant’s leaves, flowers, stems, and roots are highly toxic and serve medicinal purposes only after undergoing a detoxification process. Poisoning occurs with inadequate processing or consuming large quantities.
Symptoms begin within minutes to a few hours after ingestion, including severe cardiovascular manifestations.
- Neurologic: paresthesia, weakness that can progress to paralysis, rarely seizures
- Gastrointestinal: nausea, vomiting, abdominal pain, diarrhea
- Cardiovascular: palpitations, chest pain, and/or hypotension associated with ventricular ectopy, fibrillation, and/or tachycardia.
Toxicity results from aconite’s actions on voltage-sensitive sodium channels. The half-life is 3-18 hours and there is no specific antidote. Aconite-induced ventricular arrhythmias are often refractory to cardioversion and antiarrhythmic drugs and may require percutaneous cardiopulmonary bypass, extracorporeal membrane oxygenation (ECMO), or ventricular assist device (VAD).
The following publications may be accessed by clinicians needing to know more about treating patients with aconite poisoning.
Chan. Clinical Toxicology (2009) 47, 279–285.
Lin. Ann Emerg Med (2004) 43:574-579.
Tai. Lancet (1992) 340:1254-56.
Questions about diagnosis or treatment of aconite poisoning?
24/7 California Poison Control System Line 1-800-222-1222